Forum Style

Belatacept

Sorry if this is a duplicate...I'm new here and thought I had posted this already but it hasn't appeared so I assume I did something wrong.  Anyway....

I am six months post-kidney transplant from a wonderful living donor, and my nephrologist is discussing switching me from tacrolimus to belatacept.  If you have done this, how long after your transplant did you make th switch?  Was there a particular reason you switched?  What has been your experience with belatacept?

You need to be a member of TransplantFriends.com to add comments!

Join TransplantFriends.com

Email me when people reply –

Replies

  • Mine all "normalized" a bit at about a year (liver Tx) but once off the Pred it helped me a lot.  Titrated down Tacro dose.  I have the fog and all that but never have much depression.  

    Myfortic blew out my system and got Shingles and now fibro pain 24/7.  

    It also just takes a while for the gratitude to kick in which really assisted my mental state, at least for me.

    • When you say it normalized after a year do you mean your mental health?  At your clinic do they take you off the pred. but always keep you on prograf?  i have one of those centers whose policy is to always give prednisone at low doses - forever.  They say that can change that for me if it is bothering me too much, but i will have to stay on prograf instead of getting weaned off it at the 9 month or year mark.  see - we are a bellatacept center.  It is the newer drug to replace prograf and it has less side effects and the idea is that they believe the kidney will last longer on bella because you don't have to worry about nephrotoxicity with the prograf.  So i am lucky they do Bella there, but it's the Prednisone that is killing me.  Of course the doc said today she doesn't think it is just the prednisone causing me to be so anxious and depressed, and I agree, but I think it is a lot of it.  So I am scared to get off of it and stay on prograf.  At first I thought I could get off Pred and see if it made a difference and if it didn't seem to make a difference then i could maybe switch back.  Meaning ... if i got off pred. but stayed on prograf and i didn't feel any different and i hated the prograf side effects then i could go back to prednisone but the doc says it's not really good when your body gets used to something that long into treatment to change it up.  I can see what she is saying.  If I wanted to try to get off Pred. or decrease the dose i wish I had tried to start doing that a month and a half ago.  If you are still reading at this point then can  you tell me - when did you come off of the prednisone?  Do you have the fibro pain from the prograf or because you used to take the myfortic?  I have muscle weakness so much!  I thought it was the prednisone but maybe it is something else.

  • i am currently taking bella and prograf.  the idea at my center is to wean off prograf after a year and then stay on bella, but you are to take five mgs. of prednisone when you take the bella forever.  I am wondering what to do because i don't know if i should get off of prednisone as it is making me extremely depressed and anxious and causing mood swings.  i have a oquestion for you if you don't mind.  you are currently taking prograf?  are you also taking prednisone with that?  what is your mental health like?  i am trying to find out how much of the mental health side effects are due to the prograf and how much is due to the prednisone.  what i can tell you about bella is it supposedly has less side effects than prograf and is only taken once a month which is good.  most of the time you have to take prednison with it though.  but with prograf you risk the chance of going too high as far as blood levels and if this happens then you can get the kidney damage because of the toxicity from it.  therefore, the bella is supposed to be safer and easier to manage.  but i would love to know if you are on prednisone and prograf and what mgs. of prograf and or prednisone you take?  thank you!  hope to hear what you have to say!

     

    • I am taking both 4 mg tacrolimus (prograf) and 5 mg prednison daily, plus myfortic and septra.  I had mood swings immediately post-transplant which I think were due to the higher levels of prednison I was on then, but those seeem to have resolved when my dose was lowered.  

      • oh, do you experience muscle weakness and soreness as well?  are you tired all the time on prograf and pred.?

      • okay, thank you for that response!  i am glad your prednisone side effects subsided!  mine just aren't going away.  the mood swings have gotten better with the addition of a mood stablilizer but the depression and anger and crying spells have persisted and are always worse after taking the Prednisone for hours later.  At night it subsides a bit, which is what makes me think it is def the pred.  I just wonder how much of the prograf is to blame.  Since it does seem that me and Amit below are both having these problems still and we are actually taking the exact same dose of prograf and pred.

    • Hello Amanda, I am taking both 6 mg prograf daily and 5 mg prednisone (started 2 month ago).  I feel I am very impatient now and sometime become angery very easly.  Not able to focus on work unless it is very urgent.  I was never like that .. I used to work hard in office but not any more. 

      • I am sorry to hear you see to be experiencing the same problems as me.  we are on the same dose of pred. and prograf right now.  do you also take other drugs as well?  are you also on bellatacept and cellcept or just taking prograf and pred. alone.  do you take any mood stablilizers or anti-depressants in addition?  also - do you have muscle soreness and weakness?  the pred. supposedly and i think it does cause muscle atrophy.

        • I take cellcept, prednisone and prograf. I have trouble with sleeping so I started some sleeping pills whenver needed. 

          I had muscle weakness but that was due to magnesium deficiency. 

          • last question!  did they let you start taking magnesium supplement?  I was told it was a bit dangerous because magnesium could counteract with the immunosuppressives - cause them not to work right basically.  I know that magnesium is something that doctors say helps with depression and taking supplements of it might also help to combat some of the depression/mood swings, etc. but they said they didn't think i should.  thinking of asking again.  fyi - i know how to spell but am typing fast right now.  also know that puncuation is important and am not using it at this point.  thanks for understanding and all of your answers!  hope you have a good day. i too have trouble sleeping.  those racing thoughts/anxiety don't help.  but the pred just also keeps you up, you know?  well, I think the prograf, too.

This reply was deleted.

Facebook & instagram

TransplantBuddies & Friends Facebook Group

TransplantBuddies & Friends

Transplant Stories

Members Stories

Twitter

COTA

Lung Transplant Foundation

Cystic Fibrosis.com

        Organ Donation Surprising Facts

Latest Activity

DAP1122 (Don) posted a blog post
12 hours ago
DAP1122 (Don) posted a blog post via Latest Activity on TransplantFriends.com
12 hours ago
Abby Turek, Steven Levy and Claudia joined TransplantFriends.com
15 hours ago
Abby Turek, Steven Levy and Claudia joined TransplantFriends.com via Latest Activity on TransplantFriends.com
15 hours ago
More…

Planetary Biosciences for Cystic Fibrosis

Please Donate for CF Patients